Arizona, 2004

Damaging Wind in Arizona, August 13, 2004

August 13, 2004 · NWS PSR · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 13, 3:30 PM MST, 0 minutes earlier.

Area forecast discussion, Aug 13, 3:30 PM MST, 0 minutes before
AZZ020>028-CAZ030>033-140545-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
330 PM MST FRI AUG 13 2004

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
A LOW PRESSURE SYSTEM OFF THE SOUTHERN CALIFORNIA COAST WILL MOVE
SLOWLY EAST ACROSS SOUTHERN CALIFORNIA SATURDAY AND ARIZONA SUNDAY.
THIS SYSTEM WILL CONTINUE TO RESULT IN PERIODS OF SHOWERS AND
THUNDERSTORMS THROUGH THIS WEEKEND. HOWEVER...A DRIER FLOW OF AIR
FROM THE WEST WILL BRING AN END TO THE THUNDERSTORMS OVER SOUTHEAST
CALIFORNIA AND THE LOWER COLORADO RIVER VALLEY BY SUNDAY...AND BRING
A DECREASED CHANCE OF THUNDERSTORMS TO SOUTHWEST AND SOUTH-CENTRAL
ARIZONA EARLY NEXT WEEK.

&&

.DISCUSSION...
A FLASH FLOOD WATCH IS IN EFFECT FOR THE ENTIRE AREA...ALL OF
SOUTHEAST CALIFORNIA...SOUTHWEST AND SOUTH-CENTRAL ARIZONA UNTIL 12
MIDNIGHT TONIGHT. SEE PRODUCT PHXFFAPSR WITH WMO HEADER WGUS65 KPSR
FFAPSR. ACTIVE DAY IN OUR AREA WITH 3 SMALL STREAM FLOOD ADVISORIES
ISSUED INCLUDING ONE IN WESTERN MARICOPA COUNTY...ONE IN LA PAZ
COUNTY AND ONE IN NORTHEAST IMPERIAL COUNTY. ALSO...5 SEVERE
THUNDERSTORM WARNINGS WERE ISSUED...TWO FOR YUMA COUNTY...ONE FOR LA
PAZ COUNTY...AND TWO FOR IMPERIAL COUNTY. AND...DUST STORM WARNINGS
WERE ISSUED FOR PORTIONS OF SOUTH-CENTRAL AND SOUTHWEST ARIZONA AS
WELL AS FAR SOUTHEAST CALIFORNIA. THE AIRMASS HAS BECOME MORE MOIST
AND UNSTABLE OVER THE ENTIRE AREA. A LOW PRESSURE SYSTEM OFF THE
SOUTHERN CALIFORNIA COAST IS ALSO ADDING DYNAMICS AS IT MOVES SLOWLY
TOWARD US. THUS...SHOWERS AND THUNDERSTORMS TO CONTINUE THROUGH
TONIGHT...SPREADING INTO AREAS THAT HAD NOT YET RECEIVED ANY
THUNDERSTORMS THIS AFTERNOON SUCH AS MOST OF SOUTH-CENTRAL ARIZONA
INCLUDING THE GREATER PHOENIX AREA. SOME OF THESE THUNDERSTORMS WILL
BE SEVERE WITH STRONG GUSTY DAMAGING WINDS...LOCALLY HEAVY
RAIN...POSSIBLE FLASH FLOODING AND HAIL...AS WELL AS DESERT DUST
STORMS. THE LOW PRESSURE SYSTEM IS EXPECTED TO MOVE SLOWLY EAST
ACROSS SOUTHERN CALIFORNIA CONTINUING THE CHANCE OF SHOWERS AND
THUNDERSTORMS SATURDAY. THEN...THE LOW PRESSURE SYSTEM WILL MOVE
EAST ACROSS ARIZONA SUNDAY. A DRIER FLOW OF AIR FROM THE WEST BEHIND
THE LOW PRESSURE SYSTEM WILL BRING AN END TO THE THUNDERSTORMS OVER
SOUTHEAST CALIFORNIA AND THE LOWER COLORADO RIVER VALLEY BY SUNDAY.
THIS DRIER AIR WILL THEN FILTER INTO ARIZONA WITH A DECREASED CHANCE
OF THUNDERSTORMS TO SOUTHWEST AND SOUTH-CENTRAL ARIZONA EARLY NEXT
WEEK.

CURRENT NAME PROJECT IOP WILL CONTINUE THROUGH 0000 GMT SATURDAY.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...FLASH FLOOD WATCH ENTIRE AREA...ALL OF SOUTHWEST AND
     SOUTH-CENTRAL ARIZONA ZONES 20 THROUGH 28 INCLUDING THE
     GREATER PHOENIX AREA AND YUMA UNTIL 12 MIDNIGHT TONIGHT...
     0700 GMT SATURDAY. SEE PRODUCT PHXFFAPSR WITH WMO HEADER
     WGUS65 KPSR FFAPSR.
CA...FLASH FLOOD WATCH ENTIRE AREA...ALL OF FAR SOUTHEAST
     CALIFORNIA ZONES 30 THROUGH 33 UNTIL 12 MIDNIGHT TONIGHT...
     0700 GMT SATURDAY. SEE PRODUCT PHXFFAPSR WITH WMO HEADER
     WGUS65 KPSR FFAPSR.

&&

ELLIS
Hazardous weather outlook, Aug 13, 10:42 AM MST, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
1042 AM MST FRI AUG 13 2004

AZZ022-023-027-028-140700-
GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
NORTHWEST MARICOPA COUNTY-SOUTHWEST MARICOPA COUNTY-
1042 AM MST FRI AUG 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARICOPA COUNTY INCLUDING THE
GREATER PHOENIX AREA...AND NORTHWEST AND NORTH-CENTRAL PINAL COUNTY.

.DAY ONE...TODAY

THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL INCREASE TODAY AND
THIS EVENING. THE MAIN WEATHER HAZARDS WILL BE STRONG GUSTY DAMAGING
WINDS...DUST STORMS WITH REDUCED VISIBILITY...DANGEROUS CLOUD TO
GROUND LIGHTNING...LOCALLY HEAVY RAIN...AND HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS THIS WEEKEND
ESPECIALLY THROUGH SATURDAY NIGHT. THE MAIN WEATHER HAZARDS WILL BE
STRONG GUSTY POSSIBLY DAMAGING WINDS WITH BLOWING DUST AND REDUCED
VISIBILITY..AND LOCALLY HEAVY RAIN. THE CHANCE OF AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS WILL DECREASE EARLY NEXT WEEK.

.INSTRUCTIONS TO SPOTTERS...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ024-140700-
SOUTHERN GILA/TONTO NF FOOTHILLS-
1042 AM MST FRI AUG 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN GILA COUNTY/
TONTO NATIONAL FOREST FOOTHILLS.

.DAY ONE...TODAY

THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL INCREASE TODAY AND
THIS EVENING. THE MAIN WEATHER HAZARDS WILL BE STRONG GUSTY DAMAGING
WINDS...DANGEROUS CLOUD TO GROUND LIGHTNING...HAIL...AND LOCALLY
HEAVY RAIN WITH ROCK SLIDES...FLOODING OF CANYONS...NORMALLY DRY
WASHES AND LOW SPOTS ON ROADS AND OTHER LOW SPOTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS STILL A CHANCE OF SHOWERS AND THUNDERSTORMS THIS WEEKEND...
ESPECIALLY THROUGH SATURDAY NIGHT. THE MAIN WEATHER HAZARDS WILL BE
LOCALLY HEAVY RAIN WITH ROCK SLIDES...FLOODING OF CANYONS...NORMALLY
DRY WASHES AND LOW SPOTS ON ROADS AND OTHER LOW SPOT AREAS. THERE
WILL ALSO BE GUSTY WINDS AND DANGEROUS CLOUD TO GROUND LIGHTNING.

.INSTRUCTIONS TO SPOTTERS...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ021-026-140700-
SOUTHWEST DESERTS-WEST CENTRAL DESERTS-
1042 AM MST FRI AUG 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR YUMA COUNTY AND LA PAZ COUNTY.

.DAY ONE...TODAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED. THE MAIN WEATHER
HAZARDS ARE STRONG GUSTY DAMAGING WINDS...DUST STORMS WITH REDUCED
VISIBILITY...DANGEROUS CLOUD TO GROUND LIGHTNING...LOCALLY HEAVY
RAIN...AND HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A POSSIBILITY OF SHOWERS AND THUNDERSTORMS THIS WEEKEND
ESPECIALLY THROUGH SATURDAY NIGHT. THE MAIN WEATHER HAZARDS WILL BE
STRONG GUSTY POSSIBLY DAMAGING WINDS WITH BLOWING DUST AND REDUCED
VISIBILITY..AND LOCALLY HEAVY RAIN.

.INSTRUCTIONS TO SPOTTERS...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ020-025-CAZ030>033-140700-
IMPERIAL COUNTY-JOSHUA TREE NATIONAL PARK-
LOWER COLORADO RIVER VALLEY AZ-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-YUMA/MARTINEZ LAKE AND VICINITY-
1042 AM MST FRI AUG 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR IMPERIAL COUNTY...EASTERN
RIVERSIDE COUNTY...JOSHUA TREE NATIONAL PARK AND THE LOWER COLORADO
RIVER VALLEY IN SOUTHWEST ARIZONA...AND FAR SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED. THE MAIN WEATHER
HAZARDS ARE STRONG GUSTY DAMAGING WINDS...DUST STORMS WITH REDUCED
VISIBILITY...DANGEROUS CLOUD TO GROUND LIGHTNING...LOCALLY HEAVY
RAIN...AND HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A POSSIBILITY OF SHOWERS AND THUNDERSTORMS THROUGH SATURDAY
NIGHT. THE MAIN WEATHER HAZARDS WILL BE STRONG GUSTY POSSIBLY
DAMAGING WINDS WITH BLOWING DUST AND REDUCED VISIBILITY..AND LOCALLY
HEAVY RAIN.

.INSTRUCTIONS TO SPOTTERS...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ELLIS

The radar

The Tucson radar (KEMX), 92 km away, was scanning. The volume nearest the first event began at 22:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pinal

When
August 13, 3:30 PM MST to 3:52 PM MST
Where
Pinal County, Mammoth
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
32.717, -110.650

Strong winds took down 10 to 15 power poles along Arizona route 77, and power lines were downed in Mammoth.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2004Every state in 2004This day in weather historyWarnings in Arizona, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422843.